Alert archive / Minnesota / Wind Chill Advisories in 2018

Wind Chill Advisory 4, NWS Grand Forks, ND

January 4, 201816 counties in Minnesota; 14 counties in North Dakota

NWS Grand Forks, ND issued this wind chill advisory at Jan 4, 2018, 2:46 PM CST for 16 counties in Minnesota; 14 counties in North Dakota. It took effect at Jan 4, 2018, 7:00 PM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2018, 2:46 PM CST (20:46 UTC)
In effect from
Jan 4, 2018, 7:00 PM CST
Expired
Jan 5, 2018, 11:00 AM CST
In force
16 hr
Issued by
NWS Grand Forks, ND
All 30 counties

Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 42 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.8 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2018-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2018-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

125 
WWUS43 KFGF 042046
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
246 PM CST Thu Jan 4 2018

MNZ001>009-013>017-022>024-027-028-030>032-NDZ006>008-014>016-024-
026>030-038-039-054-051700-
/O.NEW.KFGF.WC.Y.0004.180105T0100Z-180105T1700Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Fergus Falls, Perham, New York Mills, 
Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Cando, 
Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas,
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Valley City, Fargo, Edinburg, Adams, and Lankin
246 PM CST Thu Jan 4 2018

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 11 AM
CST FRIDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 35 
  below zero.

* WHERE...Portions of central, north central, northwest and west 
  central Minnesota and northeast and southeast North Dakota.

* WHEN...From 7 PM this evening to 11 AM CST Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

BP
2 follow-up statements
750 
WWUS43 KFGF 051003
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
403 AM CST Fri Jan 5 2018

MNZ001>009-013>017-022>024-027-028-030>032-NDZ006>008-014>016-024-
026>030-038-039-054-051700-
/O.CON.KFGF.WC.Y.0004.000000T0000Z-180105T1700Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Fergus Falls, Perham, New York Mills, 
Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Cando, 
Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas,
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Valley City, Fargo, Edinburg, Adams, and Lankin
403 AM CST Fri Jan 5 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 35 
  below zero.

* WHERE...Portions of central, north central, northwest and west 
  central Minnesota and northeast and southeast North Dakota.

* WHEN...Through 11 AM CST Friday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

JH
365 
WWUS43 KFGF 051725
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
1125 AM CST Fri Jan 5 2018

MNZ001>009-013>017-022>024-027-028-030>032-NDZ006>008-014>016-024-
026>030-038-039-054-051830-
/O.EXP.KFGF.WC.Y.0004.000000T0000Z-180105T1700Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Fergus Falls, Perham, New York Mills, 
Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Cando, 
Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas,
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Valley City, Fargo, Edinburg, Adams, and Lankin
1125 AM CST Fri Jan 5 2018

...WIND CHILL ADVISORY HAS EXPIRED...

The wind chills across the area have improved and the advisory 
has been allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 4, 2:45 PM CST, 1 minute earlier.

Area forecast discussion, Jan 4, 2:45 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
245 PM CST Thu Jan 4 2018

.SHORT TERM...(This evening through Friday)
Issued at 245 PM CST Thu Jan 4 2018

Main concern in the short term continues to be potential for
bitterly cold wind chill values late tonight and early Friday.
Surface high pressure will continue to build in tonight from eastern
MB and western ON and will combine with clear skies to yield rapid
radiational cooling overnight. Lows are expected to fall into the
teens to 20s below zero, but light winds make this a more
marginal wind chill advisory situation. Expect portions of
northwest Minnesota to be the most vulnerable to the coldest wind
chills, due to daytime heating being stunted by frigid morning low
temperatures Thursday. On Friday, daytime heating will allow for
high temperatures to reach values in the single digits on either
side of zero.

.LONG TERM...(Friday night through Thursday)
Issued at 245 PM CST Thu Jan 4 2018

Surface high pressure will move off well to the east Fri night with
return flow developing over central then eastern ND. The initial
question is how cold will it get Fri night and early Sat morning ?
20 below or more is certainly possible from Baudette down to Park
Rapids with considerably warmer readings to the west under the
influence of the warm air advection.

Snow chances will generally increase by Sat afternoon as upstream
shortwaves move eastward within a flattening upper level pattern;
the ridge over the Northern Rockies becoming dampened by an
encroaching Pac NW longwave trough. Right now it looks like minimal
accumulations across the forecast area along with warming
temperatures as thicknesses rise and the region starts to get more
of a zonal component within the upper levels. Strengthening
southerly winds along with falling snow may create a relatively
short period of reduced visibility impacts. The next few days should
be quiet and mild with an approaching cold front providing an
increased risk for snow mid week along with colder temps.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 102 PM CST Thu Jan 4 2018

Mainly VFR conditions expected during the period, with isolated
MVFR cigs possible this afternoon along and southwest of a DVL-FAR
line. Cigs over the Red River Valley and eastern ND will push west
this afternoon and tonight, allowing cigs for locations along the
RRV to lift and clear out from east to west this afternoon and
evening. Light northeast winds due to high pressure building in.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Advisory from 7 PM this evening to 11 AM CST Friday
     for NDZ006>008-014>016-024-026>030-038-039-054.

MN...Wind Chill Advisory from 7 PM this evening to 11 AM CST Friday
     for MNZ001>009-013>017-022>024-027-028-030>032.

&&

SHORT TERM...BP
LONG TERM...WJB
AVIATION...BP
Hazardous weather outlook, Jan 4, 6:09 AM CST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
609 AM CST Thu Jan 4 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051215-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
609 AM CST Thu Jan 4 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Low wind chills of 25 to 35 below will be possible for tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Low wind chills of 25 to 35 below will be possible for Friday
morning. Low wind chills of 25 to 30 below will be possible again
for Friday night and Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JH

In the hours before

Local storm report, Jan 4, 8:48 AM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
848 AM CST THU JAN 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             9 NE SHARON             47.69N 97.76W
01/04/2018  M2.5 INCH        Grand Forks        ND   CO-OP OBSERVER

            24 HR SNOWFALL.

&&

WBARRETT
Local storm report, Jan 4, 9:02 AM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
902 AM CST THU JAN 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             4 NE BRECKENRIDGE       46.30N 96.52W
01/04/2018  M1.4 INCH        WILKIN             MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION BKEM5, BRECKENRIDGE
            MN 3 SE. THE DURATION OF THE SNOW EVENT WAS
            24 HOURS.

&&
Local storm report, Jan 4, 9:35 AM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
935 AM CST THU JAN 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             3 N SARLES              48.99N 99.00W
01/04/2018  M1.0 INCH        Cavalier           ND   CO-OP OBSERVER

            24 HR SNOWFALL.

&&

WBARRETT
Local storm report, Jan 4, 10:13 AM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1013 AM CST THU JAN 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             PETERSBURG              48.01N 98.00W
01/04/2018  M2.0 INCH        NELSON             ND   CO-OP OBSERVER

            24 HR SNOWFALL.

&&

WBARRETT
Local storm report, Jan 4, 10:18 AM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1018 AM CST THU JAN 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             3 SSE NORTH RIVER       46.91N 96.78W
01/04/2018  M1.3 INCH        CASS               ND   COCORAHS

            COCORAHS STATION ND-CS-4, NORTH RIVER ND 2
            ESE. THE DURATION OF THE SNOW EVENT WAS 24
            HOURS.

&&
Local storm report, Jan 4, 12:52 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1252 PM CST THU JAN 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             FARGO                   46.88N 96.82W
01/04/2018  M1.6 INCH        CASS               ND   CO-OP OBSERVER

            12 HR SNOW TOTAL FROM FARGO WEATHER OBSERVER.

&&

WBARRETT

Nearby

Wind Chill Advisories in Minnesota, 2018Wind Chill Advisories in North Dakota, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.